You are here

Vitamin E supplements could cause osteoporosis

Vitamin E supplements could cause osteoporosis
8th March 2012

Although its health benefits have been applauded in the past, a study has found that vitamin E supplements could weaken bones.

A team, led by Shu Takeda of Keio University, found that giving mice increased doses of vitamin E – relative to the doses seen in supplements – caused their bones to become thinner.

Following just eight weeks of treatment on high doses of vitamin E, the mice developed osteoporosis.

However, mice that had low levels of the vitamin had thicker than average bones.

This is because the vitamin impacts on the way bones break down old cells and build new ones.

The report called on a more in depth study into the effect the vitamin has on human bone.

It acknowledged that previous studies had illustrated beneficial effects of the vitamin but conceded that "most of these studies used a small sample size and were not well controlled".

Osteoporosis is most commonly seen in women after menopause but can be developed by either sex as a result of old age.

Find the nearest Barchester nursing home